Can Risperidone Cause Facial Edema (Puffy Face)?
Yes, risperidone can cause facial edema (puffy face), though this is a rare adverse reaction. This is documented in both FDA labeling and multiple case reports, with facial swelling typically presenting as periorbital edema (swelling around the eyes) and swollen lips 1, 2, 3.
Evidence from FDA Labeling and Case Reports
The FDA label for risperidone explicitly lists hypersensitivity reactions including angioedema as a contraindication, noting that "anaphylactic reactions and angioedema have been observed in patients treated with risperidone" 1. While the FDA adverse reaction tables don't specifically highlight facial edema as a common side effect in controlled trials 1, this doesn't mean it doesn't occur—it simply wasn't frequent enough to meet the reporting threshold in those specific studies.
Multiple case reports document risperidone-induced facial edema:
- A 15-year-old boy developed periorbital edema and swollen lips within one week of increasing risperidone from 1 mg to 2 mg daily, which resolved completely after discontinuation 2
- Three cases of periorbital edema appeared after risperidone initiation and disappeared after discontinuation 3
- An 80-year-old woman developed severe swelling of hands and feet on risperidone 2 mg/night; when the drug was discontinued and then rechallenged, the swelling returned—strong evidence of causation 4
- A 40-year-old male developed perioral and periorbital edema within 24 hours of starting risperidone 3 mg BID 5
Clinical Characteristics
Key features of risperidone-induced facial edema:
- Onset: Typically occurs within days to weeks of starting risperidone or increasing the dose 2, 5
- Presentation: Most commonly affects the periorbital area (around the eyes) and lips, but can also involve extremities 2, 3, 4
- Reversibility: Edema resolves completely within approximately one week after discontinuing risperidone 2, 4
- Rechallenge: Reintroduction of risperidone causes recurrence of edema, confirming causation 4
Mechanism and Context
The mechanism appears related to histamine (H1) receptor effects and potential hypersensitivity reactions 6. Angioedema represents edema of the deep dermal and subcutaneous tissues and is reported as a rare adverse cutaneous reaction with several antipsychotics including risperidone 2.
Important context: While guidelines extensively document risperidone's common side effects—weight gain, extrapyramidal symptoms, sedation, orthostatic hypotension, and hyperprolactinemia 7—facial edema is not listed among the frequently occurring adverse effects. This doesn't diminish its clinical significance when it occurs.
Clinical Management Algorithm
If a patient on risperidone develops facial puffiness:
Immediately assess for severity: Determine if this represents simple edema versus angioedema with potential airway compromise (check for tongue swelling, difficulty breathing, stridor)
Rule out other causes:
- Check renal function (BUN, creatinine) and liver function tests
- Assess for cardiac causes (heart failure)
- Review all concurrent medications
- Consider allergic reactions to other substances
If risperidone is the likely culprit:
Switch to alternative antipsychotic:
Critical Caveats
Concurrent extrapyramidal symptoms may occur: One case reported simultaneous angioedema and dystonia, emphasizing the need for vigilance about multiple adverse effects occurring together 5
Dose-dependent effect: Some evidence suggests this may be dose-related, with higher doses potentially increasing risk 5
Do not rechallenge: If facial edema occurs and resolves after discontinuation, do not restart risperidone as the edema will recur 4
Document as hypersensitivity: This should be documented as a hypersensitivity reaction/contraindication to risperidone for future prescribers 1